Mucinex DM With Zoloft (Sertraline) Interaction

Zoloft (sertraline) interacts with dextromethorphan, one of the ingredients in Mucinex DM.

Question

Can I take Mucinex DM with Sertraline and Clonazepam?

Asked by jack On Nov 30, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 04, 2018

There is a potential drug interaction between the cough suppressant in Mucinex DM, dextromethorphan, and Zoloft (sertraline). Taking both together increases the risk of a rare but serious disorder known as serotonin syndrome.

Serotonin syndrome is thought to occur from excessive stimulation of serotonin receptors in both the peripheral (PNS) and the central nervous system (CNS). It is characterized by a variety of symptoms, including:

  • Hyperthermia
  • Increased blood pressure
  • Muscle rigidity
  • Mental status changes (e.g., delirium or coma)
  • Seizures
  • Coma

If serotonin syndrome does occur, the effects can develop anywhere from within hours to several days. Severity of symptoms can vary as well. Individuals may have symptoms that are mild, while others may progress quickly to more severe side effects, such as coma.

Due to the potential risk and severity of serotonin syndrome, caution should be taken when co-administering any combination of drugs that have serotonergic properties. Both dextromethorphan and sertraline have serotonergic properties.

In fact, the risk of serotonin syndrome with dextromethorphan and Zoloft is actually due to two factors:

  1. Dextromethorphan has serotonergic properties.

  2. Dextromethorphan inhibits the metabolizing enzyme CYP2D6, which also is partially responsible for Zoloft metabolism. The resulting inhibition can increase Zoloft concentrations.

There is some debate as to whether or not recommended doses of dextromethorphan can cause serotonin syndrome when combined with a SSRI (selective serotonin re-uptake inhibitor) like Zoloft.

One case study review concluded that 'supra-therapeutic' doses (above the recommended dose) does increase the risk:

"Our cases suggest supra-therapeutic dextromethorphan doses with a therapeutic amount of a SSRI are required for serotonin syndrome. More work is needed to answer this question more completely."

Other studies suggest that there is a risk of serotonin syndrome when combining a serotonergic drug (like Zoloft) and dextromethorphan at doses within the labeled recommendations.

It is important to be aware of the risks of using Mucinex DM (which contains dextromethorphan) and Zoloft together as well as the signs and symptoms of serotonin syndrome.

If serotonin syndrome occurs, all serotonergic agents should be discontinued and appropriate medical treatment should be implemented.

As everyone's medical situation is different, be sure to discuss the combination of Mucinex DM and Zoloft with your doctor.

Summary

Zoloft (sertraline) and dextromethoprhan have serotonergic properties. Use of both has been reported to cause serotonin syndrome, a rare but serious disorder caused by excess serotonin levels.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions